Wisconsin, 2013

Hail and Damaging Winds in Wisconsin, August 30, 2013

August 30, 2013 · NWS MKX · 18 events in 5 counties and zones

Clusters of severe thunderstorms developed along a slowly southeast moving cold front.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$80,000
Crop damage
None recorded
Events
18

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MKX wrote it up.

Clusters of severe thunderstorms developed along a slowly southeast moving cold front.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Aug 30, 10:36 AM CST, 3 hours earlier.

Area forecast discussion, Aug 30, 10:36 AM CST, 3 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
1136 AM CDT FRI AUG 30 2013

.UPDATE...EXPANDED HEAT ADVISORY EAST TO MILWAUKEE AND SOUTH TO
THE BORDER. TEMP/DEW POINT TRENDS SUGGEST CRITERIA WILL BE MET
BEFORE ARRIVAL OF FRONTAL BOUNDARY DROPPING IN FROM THE NORTH.
STILL EXPECTING ISOLATED/SCATTERED T-STORM DEVELOPMENT WITH FRONT.
ML CAPES 2000-2500 J/KG ACROSS MUCH OF THE CWA. FAIRLY WARM
UPSTAIRS WITH 700 TEMPS 11-12C AND 500 TEMP AT KMSP A WARM -6C.
PRIMARY SHORTWAVE WELL OFF TO THE NORTHEAST SHIFTING EAST FROM
NORTHERN LOWER MICHIGAN WITH QUESTIONABLE UPSTREAM DYNAMICS. MID
LEVEL LAPSE RATES NOT IMPRESSIVE AND 0-6KM BULK SHEAR HAS DROPPED
BELOW 30 KNOTS PER SPC MESO PAGE. WILL STILL BANK ON SOME LOWER
LEVEL CONVERGENCE WITH THE FRONT TO INITIATE CONVECTION PER THE
HRRR WHICH SHOWS 18-22Z AS OUR BEST WINDOW FOR CONVECTION.

PC

&&

.AVIATION/18Z TAFS/...MAIN CONCERN EARLY ON WILL BE CONVECTION
WITH THE FRONT DROPPING IN FROM THE NORTH. EXPECTING BEST WINDOW
FOR STORMS BETWEEN 18-22Z PER HRRR. ONCE FRONT GOES BY THIS
EVENING...MVFR STRATUS ACROSS CENTRAL WI WILL ARRIVE WITH
NORTHEAST WINDS. A BIT GUSTY FOR A TIME CLOSER TO LAKE MICHIGAN.
DEGREE OF MIXING LATER IN THE NIGHT WILL DICTATE IF FOG BECOMES AN
ISSUE. INLAND LOCALES MAY HAVE BETTER POTENTIAL WITH LESS MIXING.
SREF CIG/VSBYS PROG SHOWING MUCH GREATER CONFIDENCE ON IFR STRATUS
VERSUS FOG WITH MOS DATA HINTING AT THE INLAND FOG. LOW CLOUDS
LIKELY TO LINGER INTO SATURDAY MORNING BEFORE MIXING OUT. LOW
LEVEL RH PROGS/MOS/SREF SHOW THIS TREND PRETTY WELL.

PC

&&

.PREV DISCUSSION... /ISSUED 324 AM CDT FRI AUG 30 2013/

TODAY AND TONIGHT...FORECAST CONFIDENCE IS MEDIUM.

HOT WITH POSSIBLE SEVERE STORMS TODAY. THE SEVERE STORM POTENTIAL
REMAINS UNCHANGED. SPC CONTINUES WITH A /SEE TEXT/ OUTLOOK ACROSS
THE AREA...BUT THEY SUGGEST THIS MAY BE UPGRADED TO A SLIGHT RISK
LATER IF THINGS BEGIN TO TURN MORE FAVORABLE. EXPECTED CAPES
CONTINUE TO PUSH INTO THE 2500 TO POSSIBLY 3000 J/KG BY MID
DAY...FUELED IN PART BY DEW POINTS POOLING INTO THE LOWER 70S OR
EVEN MID 70S JUST AHEAD OF THE FRONT. INITIAL LOWER LEVEL CAPPING
WILL GET WIPED OUT THIS MORNING. ZERO-6KM SHEAR WILL BE AROUND
30KTS.

BUT...WHAT/S LACKING IS A DECENT LOW LEVEL AND UPPER LEVEL JET
CONFIGURATION. THESE WIND FIELDS ARE RATHER WEAK. THE 500MB SHORT
WAVE MOVING ACROSS THE TOP OF THE RIDGE AND IT/S ASSOCIATED DEEPER
OMEGA FIELDS STAY NORTH AND IS JUST AHEAD OF THE FRONT ALL DAY.
THIS LOOKS TO LIMIT THE POTENTIAL FOR ANY LARGER SCALE SEVERE
EVENT. WILL CONTINUE WITH OUR CURRENT PRECIP CHANCES AND POSSIBLE
SEVERE THREAT. MAIN THREAT IS STRONG WIND AND HAIL. JUST NOT
ENOUGH CONFIDENCE TO PLAY IT UP TOO HARD.

IT WILL BE HOT TODAY WITH HIGHS HITTING THE LOWER 90S IN MANY
AREAS...POSSIBLY MID 90S OVER THE FAR SOUTH. GIVEN THE TIMING OF
THE FRONT AND POTENTIAL CONVECTION...CLOUDS ARE THE MAIN THREAT TO
THESE TEMPS. HEAT INDICES WILL BE CLIMBING TO AROUND 100 MAINLY
SOUTHWEST OF MADISON THIS AFTERNOON. MOST OTHER PLACES WILL STAY
JUST BELOW THIS THRESHOLD FOR A HEAT ADVISORY. IN COLLABORATION
WITH NEIGHBORS TO THE WEST...HAVE DECIDED TO HOIST A HEAT ADVISORY
FOR IOWA...LAFAYETTE AND GREEN COUNTIES FOR THE LATE MORNING AND
AFTERNOON HOURS.

SATURDAY THROUGH SUNDAY NIGHT...FORECAST CONFIDENCE IS MEDIUM.

SHORT TERM MODELS MAINTAIN NORTHEAST FLOW ACROSS THE REGION DURING
THIS PERIOD. FIRST OF TWO VORTICITY MAXIMA MOVE THROUGH THE AREA
LATER SATURDAY NIGHT...WITH THE SECOND LATER ON SUNDAY. HIGH
PRESSURE MOVES EAST THROUGH THE AREA SATURDAY INTO SATURDAY
EVENING...BRINGING QUIET WEATHER WITH MILD TEMPERATURES.

A COLD FRONT THEN MOVES SOUTHEAST THROUGH THE AREA SUNDAY
AFTERNOON...EXITING EARLY SUNDAY EVENING. SOME MODEST 850MB WARM
AIR ADVECTION ACCOMPANIES THE FIRST VORTICITY MAXIMA PASSAGE LATER
SATURDAY NIGHT INTO SUNDAY MORNING. LOW LEVEL FRONTOGENESIS
RESPONSE IS FAIRLY ROBUST WITH THE FRONT.

AREA FORECAST SOUNDINGS SHOWING 1000 TO 1500 J/KG MEAN LAYER CAPE
WITH LITTLE CIN AND MODEST DEEP LAYER SHEAR OF 25 TO 30 KNOTS.
THUS...THERE IS AN OUTSIDE SHOT AT A SEVERE STORM WITH THE FRONT
SUNDAY AFTERNOON. FOR NOW...WILL CONTINUE HIGHER END CHANCE POPS
SUNDAY...WITH LOWER POPS LATER SATURDAY NIGHT AND SUNDAY EVENING.

COLD AIR ADVECTION WITH NORTH WINDS BEHIND THE FRONT WILL BEGIN TO
USHER COOLER AND DRIER AIR INTO THE REGION SUNDAY NIGHT.

LABOR DAY THROUGH THURSDAY...FORECAST CONFIDENCE IS MEDIUM.

GFS/ECMWF SHOW FAIRLY SIMILAR TRENDS DURING THIS PERIOD. THEY SHOW
A 500MB HIGH SHIFTING FROM NEW MEXICO TO COLORADO DURING THIS
TIME...WITH NORTHWEST 500MB FLOW LINGERING. THE GFS SHOWS WEAKER
FLOW THAN THE ECMWF. AT THE SURFACE...COLD AIR ADVECTION CONTINUES
LABOR DAY...AS HIGH PRESSURE MOVES INTO THE REGION. THIS WILL
BRING QUIET WEATHER AND CONTINUED COOL TEMPERATURES.

THE HIGH SHIFTS TO THE SOUTHEAST OF THE AREA BY 00Z
THURSDAY...WHICH KEEPS THE AREA DRY WITH COOL TEMPERATURES. THE
ECMWF THEN BRINGS A COLD FRONT SOUTH THROUGH THE AREA WEDNESDAY
NIGHT...THEN TO THE SOUTH ON THURSDAY. THE ECMWF SHOWS STEADY WARM
AIR ADVECTION DURING THE WEDNESDAY NIGHT AND THURSDAY PERIOD. FOR
NOW...WILL USE CONSENSUS POPS AND TEMPERATURES FOR THIS PERIOD.

AVIATION/12Z TAFS/...THE COLD FRONT DROPPING SOUTH ACROSS
WISCONSIN WILL PASS THROUGH MADISON RIGHT AROUND 00Z SAT AND ABOUT
02Z AT KMKE/KUES AND 03Z AT KENW. SCATTERED THUNDERSTORMS ARE
EXPECTED WITH THE FRONT...A FEW COULD BE SEVERE WITH STRONG WIND
AND HAIL THE MAIN THREAT.

CONDITIONS WILL BE VFR AHEAD OF THE FRONT...EXCEPT FOR A POTENTIAL
BRIEF TIME AS STORMS MOVE THROUGH. COLD ADVECTION AND AN INCREASE
IN LOW LEVEL MOISTURE BEHIND THE FRONT WILL LIKELY RESULT IN AN
MVFR CLOUD DECK TONIGHT INTO EARLY SATURDAY. THERE IS ALWAYS THE
POTENTIAL FOR SOME BRIEF IFR CIGS ALONG THE LAKE SHORE...BUT
CONFIDENCE NOT HIGH ENOUGH TO INCLUDE AT THIS TIME.

&&

.MKX WATCHES/WARNINGS/ADVISORIES...
WI...HEAT ADVISORY UNTIL 6 PM CDT THIS EVENING FOR WIZ062>072.

LM...NONE.
&&

TODAY/TONIGHT AND AVIATION/MARINE...DAVIS
SATURDAY THROUGH THURSDAY...WOOD
Hazardous weather outlook, Aug 30, 1:19 PM CST, 17 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
219 PM CDT FRI AUG 30 2013

WIZ046-047-051-052-056>060-062>072-311930-
MARQUETTE-GREEN LAKE-FOND DU LAC-SHEBOYGAN-SAUK-COLUMBIA-DODGE-
WASHINGTON-OZAUKEE-IOWA-DANE-JEFFERSON-WAUKESHA-MILWAUKEE-
LAFAYETTE-GREEN-ROCK-WALWORTH-RACINE-KENOSHA-
219 PM CDT FRI AUG 30 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
WISCONSIN...SOUTH CENTRAL WISCONSIN AND SOUTHEAST WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 9 PM CDT FOR
LOCATIONS ROUGHLY ALONG AND NEAR A LONE ROCK TO BEAVER DAM TO PORT
WASHINGTON LINE. LARGE HAIL AND DAMAGING WIND GUSTS ARE THE MAIN THREATS.

A HEAT ADVISORY IS IN EFFECT THROUGH THE AFTERNOON FOR LOCATIONS
ALONG AND SOUTH OF AN IOWA COUNTY TO MILWAUKEE COUNTY LINE.HEAT
INDICES WILL CLIMB TO AROUND 100 TO 104. ELSEWHERE...HEAT INDICES
WILL BE IN THE 94 TO 99 RANGE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A CHANCE FOR THUNDERSTORMS AGAIN ON SUNDAY...AS A SECOND
COLD FRONT MOVES THROUGH WISCONSIN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY.

LMZ643>646-311930-
SHEBOYGAN TO PORT WASHINGTON WI-
PORT WASHINGTON TO NORTH POINT LIGHT WI-
NORTH POINT LIGHT TO WIND POINT WI-
WIND POINT WI TO WINTHROP HARBOR IL-
219 PM CDT FRI AUG 30 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE MICHIGAN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 9 PM CDT FOR
LOCATIONS FROM PORT WASHINGTON SOUTH TO WINTHROP HARBOR OUT
TO MID-LAKE. LARGE HAIL AND DAMAGING WIND GUSTS ARE THE MAIN
THREATS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A CHANCE FOR THUNDERSTORMS AGAIN ON SUNDAY...AS A SECOND
COLD FRONT MOVES THROUGH WISCONSIN.

REM
WWW.WEATHER.GOV/MKX

In the hours before

Special weather statement, Aug 30, 11:34 AM CST, 2 hours 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
1234 PM CDT FRI AUG 30 2013

WIZ051-052-058>060-301830-
DODGE-FOND DU LAC-OZAUKEE-SHEBOYGAN-WASHINGTON-
1234 PM CDT FRI AUG 30 2013

...STRONG THUNDERSTORM MOVING THROUGH FOND DU LAC AND SHEBOYGAN
COUNTIES...

AT 1233 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
BROKEN LINE OF STRONG THUNDERSTORMS EXTENDING FROM 8 MILES NORTH OF
HOWARDS GROVE TO 14 MILES SOUTHWEST OF NORTH FOND DU LAC...MOVING
SOUTHEAST AT 30 MPH.

PENNY SIZE HAIL...WINDS UP TO 50 MPH...BRIEF HEAVY DOWNPOURS...ARE
POSSIBLE WITH THESE STORMS.

* THUNDERSTORMS WILL BE NEAR...
  OAKFIELD AND ELKHART LAKE BY 1240 PM CDT...
  HOWARDS GROVE BY 1245 PM CDT...
  PLYMOUTH BY 1250 PM CDT...
  SHEBOYGAN AIRPORT AND LOMIRA BY 1255 PM CDT...
  SHEBOYGAN FALLS AND KOHLER BY 100 PM CDT...
  THERESA BY 105 PM CDT...
  OOSTBURG AND KEWASKUM BY 115 PM CDT...

GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL
THESE STORMS HAVE PASSED.

KAPELA
Special weather statement, Aug 30, 11:57 AM CST, 1 hour 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
1257 PM CDT FRI AUG 30 2013

WIZ051-052-058>060-301900-
DODGE-FOND DU LAC-OZAUKEE-SHEBOYGAN-WASHINGTON-
1257 PM CDT FRI AUG 30 2013

...STRONG THUNDERSTORM MOVING THROUGH SOUTHEASTERN FOND DU LAC
COUNTY...

AT 1257 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 16 MILES NORTHWEST OF KEWASKUM...MOVING EAST AT
25 MPH.

NICKEL SIZE HAIL...WINDS UP TO 50 MPH...BRIEF HEAVY DOWNPOURS...ARE
POSSIBLE WITH THIS STORM.

* THE THUNDERSTORM WILL BE NEAR...
  LOMIRA BY 105 PM CDT...
  CAMPBELLSPORT BY 120 PM CDT...
  KEWASKUM BY 130 PM CDT...

GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS
STORM HAS PASSED.

KAPELA
Special weather statement, Aug 30, 12:15 PM CST, 1 hour 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
115 PM CDT FRI AUG 30 2013

WIZ051-058>060-301915-
DODGE-FOND DU LAC-OZAUKEE-WASHINGTON-
115 PM CDT FRI AUG 30 2013

...STRONG THUNDERSTORM MOVING THROUGH NORTHEASTERN DODGE COUNTY
TOWARD WASHINGTON COUNTY...

AT 114 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 7 MILES NORTHWEST OF MAYVILLE...MOVING SOUTHEAST
AT 30 MPH.

NICKEL SIZE HAIL...WINDS UP TO 50 MPH...BRIEF HEAVY DOWNPOURS...ARE
POSSIBLE WITH THIS STORM.

* THE THUNDERSTORM WILL BE NEAR...
  MAYVILLE AND HORICON BY 125 PM CDT...
  THERESA BY 130 PM CDT...
  IRON RIDGE BY 135 PM CDT...
  HARTFORD BY 150 PM CDT...
  SLINGER AND 6 MILES SOUTHWEST OF WEST BEND BY 200 PM CDT...
  JACKSON BY 210 PM CDT...

GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS
STORM HAS PASSED.

KAPELA
Special weather statement, Aug 30, 12:19 PM CST, 1 hour 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
119 PM CDT FRI AUG 30 2013

WIZ051-059-060-301915-
FOND DU LAC-OZAUKEE-WASHINGTON-
119 PM CDT FRI AUG 30 2013

...STRONG THUNDERSTORM MOVING INTO NORTHERN WASHINGTON COUNTY...

AT 119 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 7 MILES NORTHWEST OF KEWASKUM...MOVING SOUTHEAST
AT 25 MPH.

NICKEL SIZE HAIL...WINDS UP TO 50 MPH...BRIEF HEAVY DOWNPOURS...ARE
POSSIBLE WITH THIS STORM.

* THE THUNDERSTORM WILL BE NEAR...
  KEWASKUM BY 135 PM CDT...
  WEST BEND AIRPORT BY 155 PM CDT...
  NEWBURG BY 200 PM CDT...

GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS
STORM HAS PASSED.

KAPELA
Special weather statement, Aug 30, 12:46 PM CST, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
146 PM CDT FRI AUG 30 2013

WIZ058>060-301915-
DODGE-OZAUKEE-WASHINGTON-
146 PM CDT FRI AUG 30 2013

...STRONG THUNDERSTORMS MOVING THROUGH EAST CENTRAL WISCONSIN...

AT 144 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 7 MILES EAST OF
KEWASKUM TO MAYVILLE...MOVING SOUTHEAST AT 20 MPH.

NICKEL SIZE HAIL...WINDS UP TO 50 MPH...FREQUENT CLOUD TO GROUND
LIGHTNING...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THESE STORMS.

* THUNDERSTORMS WILL BE NEAR...
  IRON RIDGE BY 200 PM CDT...
  FREDONIA AND WEST BEND AIRPORT BY 205 PM CDT...
  SAUKVILLE AND HARTFORD BY 215 PM CDT...

GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS
TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE
PASSED.

MEB
Local storm report, Aug 30, 1:36 PM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
236 PM CDT FRI AUG 30 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0229 PM     HAIL             HARTFORD                43.32N 88.39W
08/30/2013  M0.25 INCH       WASHINGTON         WI   TRAINED SPOTTER

&&

MEB

The radar

The Milwaukee radar (KMKX), 41 km away, was scanning. The volume nearest the first event began at 19:36 UTC.

Open the radar archive at this moment

Event by event

10 hail, 8 thunderstorm wind. Local standard time, as filed.

Hail, Washington

When
August 30, 1:36 PM CST
Where
Washington County, 0.5 mi W of Hartford
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
43.320, -88.390

Hail, Waukesha

When
August 30, 2:05 PM CST
Where
Waukesha County, 0.5 mi E of Delafield
Measured
1 in hail
Reported by
Public
Coordinates
43.070, -88.390

Hail, Waukesha

When
August 30, 2:15 PM CST
Where
Waukesha County, Merton to 1 mi W of Hartland
Measured
1 in hail
Reported by
NWS Employee
Coordinates
43.150, -88.320

A couple one inch hail reports from Merton to near Hartland.

Thunderstorm Wind, Waukesha

When
August 30, 2:15 PM CST
Where
Waukesha County, 0.69 mi S of Nashotah to 3 mi N of Oconomowoc
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
43.090, -88.400

Strong wind gusts with a cluster of thunderstorms.

Thunderstorm Wind, Waukesha

When
August 30, 2:22 PM CST
Where
Waukesha County, 1.22 mi SW of Downtown Waukesha
Measured
58 kt (67 mph) measured gust
Reported by
Amateur Radio
Coordinates
43.010, -88.240

Strong wind gusts with a cluster of thunderstorms.

Hail, Waukesha

When
August 30, 2:23 PM CST
Where
Waukesha County, 0.86 mi NW of Buena Vista
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
43.080, -88.360

Thunderstorm Wind, Waukesha

When
August 30, 2:24 PM CST
Where
Waukesha County, 1.23 mi NE of North Prairie
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
NWS Employee
Coordinates
42.940, -88.380

One tree down and large branches down.

Hail, Waukesha

When
August 30, 2:34 PM CST
Where
Waukesha County, 1.22 mi SW of Waukesha Co Arpt
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
43.030, -88.250

Hail, Waukesha

When
August 30, 2:36 PM CST
Where
Waukesha County, 2.05 mi NE of Hartland
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
43.120, -88.320

Thunderstorm Wind, Walworth

When
August 30, 2:46 PM CST
Where
Walworth County, 1.47 mi NNW of Lake Beulah
Measured
56 kt (64 mph) estimated gust
Reported by
Amateur Radio
Coordinates
42.840, -88.330

Strong thunderstorm wind gust with a line of thunderstorms.

Thunderstorm Wind, Walworth

When
August 30, 3:10 PM CST
Where
Walworth County, 0.69 mi N of East Troy
Measured
52 kt (60 mph) estimated gust
Property damage
$4,000
Reported by
Law Enforcement
Coordinates
42.790, -88.400

Multiple trees were downed by thunderstorm wind gusts.

Hail, Walworth

When
August 30, 3:23 PM CST
Where
Walworth County, 2.63 mi ENE of Richmond
Measured
1.5 in hail
Reported by
Amateur Radio
Coordinates
42.730, -88.680

Thunderstorm Wind, Kenosha

When
August 30, 3:30 PM CST
Where
Kenosha County, 0.51 mi W of Twin Lakes
Measured
55 kt (63 mph) estimated gust
Property damage
$3,000
Reported by
Newspaper
Coordinates
42.530, -88.260

Damage to Randall school roof allowed water to leak into the building.

Thunderstorm Wind, Walworth

When
August 30, 3:36 PM CST
Where
Walworth County, 1.2 mi WNW of Delavan to 0.38 mi SW of Delavan
Measured
56 kt (64 mph) estimated gust
Property damage
$70,000
Reported by
Law Enforcement
Coordinates
42.639, -88.650

A line of severe thunderstorms resulted in 6 trees downed, 52 large tree limbs down, 17 power lines down with some on fire.

Hail, Walworth

When
August 30, 3:40 PM CST
Where
Walworth County, Delavan
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
42.630, -88.630

Hail, Walworth

When
August 30, 3:45 PM CST
Where
Walworth County, Delavan
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
42.630, -88.630

Thunderstorm Wind, Kenosha

When
August 30, 3:50 PM CST
Where
Kenosha County, 1.23 mi SE of Paddock Lake
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
42.570, -88.100

Twenty foot tall tree downed by thunderstorm wind gusts.

Hail, Green

When
August 30, 3:53 PM CST
Where
Green County, Monroe Airport
Measured
1 in hail
Reported by
Public
Coordinates
42.620, -89.590

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2013Every state in 2013This day in weather historyWarnings in Wisconsin, August 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 474658, 474659, 474662, 474689, 474692, 474664, 474679, 474666, 474667, 474693, 474680, 474670, 474682, 474705, 474671, 474672, 474686, 474673.